Nebraska, 2024

Hail in Nebraska, May 19, 2024

May 19, 2024 · NWS GLD · 1 event in 1 county or zone

Isolated to scattered thunderstorms formed along a dry line across northwest Kansas and southwest Nebraska. A single instance of golf ball size hail was reported in Dundy county before going on to produce nickel size hail across the state line in Cheyenne county Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated to scattered thunderstorms formed along a dry line across northwest Kansas and southwest Nebraska. A single instance of golf ball size hail was reported in Dundy county before going on to produce nickel size hail across the state line in Cheyenne county Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 2:25 PM MST, 3 hours 15 minutes earlier. Its key messages:

  • Strong to severe storms remain forecasted for today/tonight with hail around two inches in diameter and wind gusts around 70 mph possible. A severe thunderstorm watch is in effect for far SE/E counties.
  • Storms; some severe north of Interstate 70 are forecast Monday. Main hazards are large hail, damaging winds and torrential rainfall.
  • Cooler with frost concerns mid week.
Area forecast discussion, May 19, 2:25 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
325 PM MDT Sun May 19 2024

.KEY MESSAGES...

- Strong to severe storms remain forecasted for today/tonight
  with hail around two inches in diameter and wind gusts around
  70 mph possible. A severe thunderstorm watch is in effect for
  far SE/E counties.

- Storms; some severe north of Interstate 70 are forecast
  Monday. Main hazards are large hail, damaging winds and
  torrential rainfall.

- Cooler with frost concerns mid week.

&&

.UPDATE...
Issued at 139 PM MDT Sun May 19 2024

Severe Thunderstorm Watch #260 is now in effect through 03z
Monday for the following NW Kansas counties: Gove, Greeley,
Graham and Wichita. These areas will be most prone based on
currently developing/moving through the DDC CWA. Same threats as
before, mainly wind and hail. Isolated tornado/landspout
possible and heavy rainfall as well.

Will be monitoring the current activity to possibly add in
additional counties later today.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 240 PM MDT Sun May 19 2024

Across the region this afternoon, skies are a mixed sunny down to
partly sunny. Not much remains from the morning veil of low cloud,
as storms are starting to develop around the outskirts of the CWA.
Temperatures as of 200 PM MDT are ranging in the 60s and 70s. The
cooler temperatures are those locales still being affected by
clouds. Winds are southerly with gusts into the 20-30 mph range at
times.

The main wx threats in the short term period continue to be focused
on strong to severe thunderstorms potential this afternoon/evening,
as well as Monday/Monday evening and possibly on Tuesday.

For this afternoon/evening, the storm threat will focus on the
environment east of a dryline around the Palmer Divide. Morning
rainfall east may have helped to stabilize portions of the region,
but with storms popping up around the outskirts of the CWA, any CIN
from this morning is quickly eroding. In the south and west, SBCape
has already jumped to 3000-4500j/kg, DCape in the 1000-1300j/kg
range and with high dewpts still over the CWA, the airmass is primed
for storms. SPC has a Severe Thunderstorm Watch out for KS counties
from Graham southwest to Greeley. The main activity should stay east
of these counties. It will be the storms that are forming along
dryline/front which is slowly pushing towards the CO/KS/NE border.
Hail/wind still main threats, but can't rule out an isolated tornado
or land spout. Heavy rainfall continues to accompany any storms that
have occurred, so flooding still occur.

Storm activity tapers by 06z tonight, allowing for clouds/precip to
clear from west to east. Guidance is hinting at some fog potential
east, so have a mention in around 12z Monday.

As with past model runs, the Mon-Tue timeframe will continue to
focus rw/trw activity mainly north of I-70, especially north of
Highway 36. the aforementioned front/dryline does develop a low on
its southern edge, settling south of the CWA Monday. A couple
shortwaves will move eastward along the northern tier late Monday
and again late Tuesday. The currently track will focus the highest
pops(80-90%) from Highway 36 north. Ample low level moisture on
Monday along the surface feature will interact with the passing
shortwave to trigger convection. There are Slight/Marginal risk
areas, divided by I-70. Wind/hail threats look most impactful.
Isolated tornadoes can't be ruled out either. Tuesday will see
similar conditions, ending with a cold frontal passage during the
day.

Accompanying the storm threats, will be the potential for torrential
rainfall. The pace of these storms through the CWA this morning has
been mixed and did allow for 1-3" of rain in northeast zones. WPC
does have a Marginal Risk for Excessive Rainfall mainly east today
and for Monday, Highway 36 north. The shift to the Mon-Tue rain
setup will put most areas in flooding potential, especially those
seeing ample QPF today and tonight.

For temps, looking for daytime highs on Monday to range from the mid
70s north into the lower and mid 80s south especially along/south of
Highway 40. With the slow passage of the cold front, Tuesday will be
much cooler with highs ranging from 60F in the northwest to the mid
70s in the south and far eastern zones. Central portions of the CWA
will see a mix of 60s.

Overnight lows tonight and for Monday night will have a range from
the mid 40s west into the mid and upper 50s east. Tuesday night
however, with a cooler airmass still in place, upper 30s to the mid
40s are expected west of Highway 25. East of there, mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1238 PM MDT Sun May 19 2024

The latest runs of the GFS and ECMWF continue to show chances(20-
40%) for rw/trw activity. Several shortwaves set to traverse the CWA
during this time, based on current track of each system, areas north
of the area will see the best chance for convection. Both models do
show differences as to the timing and placement of convection due to
the movement of a surface low/front components, but overall the
convection will mostly occur during the evening hours. Best
instability/moisture will reside in the eastern portions of the CWA
as dewpts will range in the 40s/50s through Friday before expanding
area-wide for next weekend.

For temps, looking for near to below normal daytime highs for
Wednesday in the lower to mid 70s. Going into the remainder of the
week into next weekend, daytime highs will peak in the lower to mid
80s Thursday, with a mix of mainly 70s thereafter. Warmest locales
from Thursday onward will be south of the Interstate. Some areas
south of Highway 40 though could approach the 80F mark. These areas
will see the lowest chances for clouds/rain. Overnight lows will
range from the mid and upper 40s west into the lower to mid 50s
east. Warmest overnight areas will occur along/east of Highway
83.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 324 PM MDT Sun May 19 2024

Mainly VFR conditions expected for both terminals. KGLD could
see VCTS from 01z-03z Monday, and KMCK from 02z-04z. KMCK could
see MVFR ceilings from 08z-12z Monday. Winds for KGLD, south
10-15kts veering west-southwest from 01z-11z. From 11z Monday
onward, northeast 10-20kts. Winds for KMCK, southeast 10-15kts
through 02z, then northeast 5-15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, May 19, 2:45 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
345 PM MDT Sun May 19 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
345 PM MDT Sun May 19 2024 /445 PM CDT Sun May 19 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect until sunset this evening
for the majority of the Tri-State area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Severe thunderstorm potential continues Monday into Monday night
north of Interstate 70, with large hail, damaging winds and
torrential rainfall the primary hazards.

Frost is possible over portions of northeast Colorado Wednesday
morning. Those with gardening or agricultural interests will want to
stay up to date with the latest forecast for this potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, May 19, 4:39 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
539 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             3 E Edson               39.33N 101.48W
05/19/2024  E1.00 Inch       Sherman            KS   Trained Spotter

            Retired NWS employee reports quarter sized
            hail 3 E of Edson on I-70.

&&

CA
Local storm report, May 19, 4:48 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
548 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Winona                  39.06N 101.25W
05/19/2024  E2.00 Inch       Logan              KS   Trained Spotter

            Trained spotter reports estimated 2 inch
            diameter hail in Winona, still ongoing.

&&

CA
Local storm report, May 19, 4:57 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             Page City               39.09N 101.15W
05/19/2024  E1.00 Inch       Logan              KS   Emergency Mngr

            Local EM reports quarter to slightly larger
            hail in Page City.

&&

CA
Special weather statement, May 19, 5:03 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Sun May 19 2024

KSZ001-002-013-014-200030-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
603 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 630 PM MDT/730 PM CDT/...

At 603 PM MDT/703 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Brewster, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne, northwestern Thomas, southwestern Rawlins and northeastern
Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northwestern Kansas.

&&

LAT...LON 3939 10134 3950 10153 3966 10141 3957 10110
TIME...MOT...LOC 0003Z 216DEG 18KT 3951 10138

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, May 19, 5:21 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
621 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Winona                  39.06N 101.25W
05/19/2024  E1.25 Inch       Logan              KS   Trained Spotter

            Corrects previous hail report from Winona.
            Video from reporting party looks to have
            1.25 inch hail, but a lot of it. Ground
            turns white, but is not accumulating.

&&

CA
Local storm report, May 19, 5:38 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             3 WSW Parks             40.03N 101.79W
05/19/2024  E1.75 Inch       Dundy              NE   Trained Spotter

            Trained spotter reports golf ball sized
            hail.

&&

CA

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
May 19, 5:40 PM MST to 5:45 PM MST
Where
Dundy County, 3.76 mi WSW of Parks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.033, -101.788

Trained spotter reports golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183516.